Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 93, NWS St. Louis, MO

May 26, 2004Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 26, 2004, 5:47 PM CDT for Marion County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 5:47 PM CDT (22:47 UTC)
Expired
May 26, 2004, 6:15 PM CDT
In force
28 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Marion County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS53 KLSX 262247
SVRLSX
ILC121-262315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 615 PM CDT

* AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OMEGA...MOVING EAST AT 50 MPH. THE PRIMARY
  THREAT FROM THIS STORM WILL BE DAMAGING HAIL.

* LOCATIONS IMPACTED INCLUDE...
  FORBES STATE PARK

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3874 8886 3860 8886 3852 8871 3879 8872

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:09 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 26, 2:09 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
209 PM CDT WED MAY 26 2004

.DISCUSSION...

BOUNDARY ACROSS SOUTHERN MISSOURI AND ILLINOIS SLOWLY LIFTING
NORTHWARD AS A WARM FRONT IN RESPONSE TO LOW LEVEL WARM ADVECTION
AHEAD OF LOW PRESSURE CURRENTLY CENTERED IN TEXAS/OKLAHOMA
PANHANDLE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO
DEVELOP AND TRAIN ALONG AND NORTH OF FRONTAL BOUNDARY
TONIGHT...THEREFORE FLOOD WATCH WILL REMAIN IN EFFECT GIVEN SLOW
MOVEMENT OF FRONT AND SATURATED SOIL.

WEAK COLD FRONT EXPECTED TO MOVE ACROSS BISTATE REGION ON THURSDAY.
GIVEN ADEQUATE INSTABILITY WILL LIKELY SEE ANOTHER ROUND OF
THUNDERSTORMS. ENTIRE AREA OUTLOOKED FOR SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH POTENTIAL OF LARGE HAIL AND SEVERE WIND.

TRANQUIL WEATHER EXPECTED OVERNIGHT THURSDAY AND FRIDAY BEFORE WARM
AIR ADVECTION TAKES OVER ONCE AGAIN FRIDAY NIGHT...POSSIBLY BRINGING
ANOTHER SHOT OF SHOWERS AND ELEVATED THUNDERSTORMS.

EXTENDED...GFS AND ECMWF SIMILAR IN DIGGING A CLOSED LOW INTO THE
CENTRAL ROCKIES LATE THIS WEEKEND...LEADING TO CYCLONGENESIS OVER
THE CENTRAL PLAINS. FRONTAL BOUNDARY WILL LIFT NORTH DURING THE
HOLIDAY WEEKEND...BRINGING WARMER TEMPERATURES TO THE BISTATE.
PRECIPITATION CHANCES/THUNDER WILL INCREASE TOWARD
SUNDAY/MONDAY...WHEN MAIN UPPER LEVEL DISTURBANCE EJECTS OUT OF
CENTRAL PLAINS INTO MID MISSISSIPPI RIVER VALLEY. UPPER LOW MEANDERS
ACROSS NORTHERN PLAINS FOR THE REMAINDER OF THE EXTENDED...SPELLING
COOLER TEMPS AND DRIER TIMES FOR THE BISTATE.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH TONIGHT FROM AUDRAIN AND PIKE COUNTIES SWD.
.IL...FLOOD WATCH TONIGHT FROM CALHOUN AND GREENE COUNTIES SWD AND
EWD.

CVKING

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 26, 11:51 AM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1151 AM CDT WED MAY 26 2004

ILZ095>097-MOZ018-019-026-027-034-035-271100-
ADAMS IL-BROWN-KNOX-LEWIS-MARION-MONROE-PIKE IL-RALLS-SHELBY-
1151 AM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MISSOURI AND PART
OF CENTRAL MISSOURI...AS WELL AS WEST CENTRAL ILLINOIS AND A PART
OF SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME STORMS MAY PRODUCE HEAVY RAINFALL...AND POSSIBLY A BRIEF PERIOD
OF PEA SIZE HAIL AND STRONG GUSTY WINDS...PARTICULARLY DURING
THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
INTO THURSDAY EVENING AS A COLD FRONT MOVES SOUTHEAST THROUGH THE
REGION.  THUNDERSTORMS WILL DEVELOP ALONG THIS FRONT...A FEW MAY
BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

THE CHANCE OF THUNDERSTORMS WILL RESUME FRIDAY NIGHT AND CONTINUE
THROUGH MEMORIAL DAY WITH A GOOD CHANCE THAT SOME OF THESE STORMS
WILL BE SEVERE. DUE TO THE SERIOUS NATURE OF THE WEATHER CONDITIONS
AND THE FACT THAT MANY PEOPLE HAVE RECREATIONAL INTERESTS FOR THE
WEEKEND...YOU SHOULD KEEP ABREAST WITH LATEST FORECASTS AND
OTHER PRODUCTS ISSUED FROM THE NATIONAL WEATHER SERVICE THIS
WEEKEND.  A WEATHER RADIO OR INTERNET ACCESS IS RECOMMENDED

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE WARRANTED FOR SIGNIFICANT RAINFALL
THIS EVENING AND OVERNIGHT.

ILZ058>060-064-065-069-070-074-079-098>102-MOZ036-041-042-047>052-
059>065-072>075-084-085-099-271100-
AUDRAIN-BOND IL-BOONE-CALHOUN IL-CALLAWAY-CLINTON IL-COLE-CRAWFORD-
FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-JERSEY IL-
LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION IL-MONITEAU-MONROE IL-
MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-RANDOLPH IL-REYNOLDS-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
1151 AM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI AND A PART
OF CENTRAL MISSOURI...AS WELL AS A PORTION OF SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING.  THUNDERSTORMS ARE EXPECTED TO INCREASE
THROUGH THE AFTERNOON AND EVENING IN HUMID AND UNSTABLE ATMOSPHERE
NORTH OF A STATIONARY FRONT ACROSS CENTRAL AND SOUTHERN MISSOURI.  A
FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WINDS. IN ADDITION CONDITIONS ARE SUCH THAT VERY HEAVY
RAINS COULD OCCUR AS WELL.  A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR MOST OF THE AREA THROUGH 200 PM THIS AFTERNOON.
A FLOOD WATCH IS ALSO IN EFFECT FOR THIS AFTERNOON THROUGH
EARLY THURSDAY.  SEVERAL AREAS RECEIVED 1 TO 3 INCHES OF RAIN
IN THE PAST 24 HOURS AND THE EAST TO WEST ORIENTATION OF STORMS
THAT MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT WILL
BRING ABOUT A SUBSTANTIAL THREAT FOR COPIOUS RAINS AND FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
INTO THURSDAY EVENING AS A COLD FRONT MOVES SOUTHEAST THROUGH THE
REGION.  THUNDERSTORMS WILL DEVELOP ALONG THIS FRONT...A FEW MAY
BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. HEAVY
RAIN COULD ALSO BE A THREAT.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY THROUGH MEMORIAL
DAY. SOME OF THESE STORMS WILL ALSO LIKELY BE SEVERE...PARTICULARLY
SUNDAY AND SUNDAY NIGHT.  IF YOU ARE GOING TO BE OUTSIDE DURING
THE WEEKEND...THE SERIOUS NATURE OF THIS WEATHER PATTERN SHOULD
MAKE IT IMPERATIVE TO KEEP ABREAST OF LOCAL WEATHER CONDITIONS AND
POSSIBLE STATEMENTS OR WARNINGS FOR YOUR AREA. A WEATHER RADIO
OR INTERNET ACCESS TO THE NATIONAL WEATHER SERVICE IS RECOMMENDED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND TONIGHT
DUE TO SEVERE STORMS AND THE POSSIBILITY OF FLASH FLOODING AS
WELL.

PEDIGO

In the hours before

Local storm report, May 26, 4:34 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             ST. PETERS              38.78N 90.61W
05/26/2004  0.88 INCH        ST. CHARLES        MO   NWS EMPLOYEE

0408 PM     HAIL             ST. PETERS              38.78N 90.61W
05/26/2004  0.88 INCH        ST. CHARLES        MO   PUBLIC

0418 PM     HAIL             HAZELWOOD               38.78N 90.36W
05/26/2004  1.00 INCH        ST. LOUIS          MO   EMERGENCY MNGR

            LINNHAVEN SUBDIVISION.

0419 PM     HAIL             HAZELWOOD               38.78N 90.36W
05/26/2004  0.75 INCH        ST. LOUIS          MO   AMATEUR RADIO

            AT I-270 AND MCDONELL BLVD.

0422 PM     HAIL             FLORISSANT              38.80N 90.32W
05/26/2004  0.75 INCH        ST. LOUIS          MO   TRAINED SPOTTER

            AT I-270 AND FLORISSANT RD.

&&

MB
Local storm report, May 26, 4:34 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             ST. PETERS              38.78N 90.61W
05/26/2004  0.88 INCH        ST. CHARLES        MO   NWS EMPLOYEE

0408 PM     HAIL             ST. PETERS              38.78N 90.61W
05/26/2004  0.88 INCH        ST. CHARLES        MO   PUBLIC

0418 PM     HAIL             HAZELWOOD               38.78N 90.36W
05/26/2004  1.00 INCH        ST. LOUIS          MO   EMERGENCY MNGR

            LINNHAVEN SUBDIVISION.

0419 PM     HAIL             HAZELWOOD               38.78N 90.36W
05/26/2004  0.75 INCH        ST. LOUIS          MO   AMATEUR RADIO

            AT I-270 AND MCDONELL BLVD.

0422 PM     HAIL             FLORISSANT              38.80N 90.32W
05/26/2004  0.75 INCH        ST. LOUIS          MO   TRAINED SPOTTER

            AT I-270 AND FLORISSANT RD.

&&

MB
Local storm report, May 26, 4:37 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             FERGUSON                38.75N 90.30W
05/26/2004  0.75 INCH        ST. LOUIS          MO   TRAINED SPOTTER

&&

MB
Local storm report, May 26, 4:37 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             FERGUSON                38.75N 90.30W
05/26/2004  0.75 INCH        ST. LOUIS          MO   TRAINED SPOTTER

&&

MB
Local storm report, May 26, 5:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
539 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             TROY                    38.98N 90.98W
05/26/2004  0.88 INCH        LINCOLN            MO   TRAINED SPOTTER

&&

PERLOW
Local storm report, May 26, 5:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
539 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             TROY                    38.98N 90.98W
05/26/2004  0.88 INCH        LINCOLN            MO   TRAINED SPOTTER

&&

PERLOW

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:13 AM CDTSevere Thunderstorm WarningLSXCalhoun32 min
May 26, 8:20 AM CDTSevere Thunderstorm WarningLSXJersey40 min
May 26, 8:39 AM CDTSevere Thunderstorm WarningLSXMacoupin, Madison51 min
May 26, 8:51 AM CDTSevere Thunderstorm WarningLSXMonroe39 min
May 26, 8:56 AM CDTSevere Thunderstorm WarningLSXSaint Clair, Washington49 min
May 26, 1:10 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph50 min
May 26, 4:17 PM CDTSevere Thunderstorm WarningLSXMadison43 min
May 26, 4:59 PM CDTSevere Thunderstorm WarningLSXBond46 min
May 26, 6:04 PM CDTSevere Thunderstorm WarningLSXMacoupin41 min
May 26, 6:19 PM CDTSevere Thunderstorm WarningLSXCalhoun26 min
May 26, 6:21 PM CDTSevere Thunderstorm WarningLSXMontgomery54 min
May 26, 6:40 PM CDTSevere Thunderstorm WarningLSXMadison50 min
May 26, 6:43 PM CDTSevere Thunderstorm WarningLSXMadison62 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.